Wisconsin, 2016Rip Current in Wisconsin, August 10, 2016
August 10, 2016 · NWS DLH · 1 event in 1 county or zone
A teenage boy drowned in the water of Lake Superior in the Apostle Islands National Lakeshore after being pulled into deeper water by a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A teenage boy drowned in the water of Lake Superior in the Apostle Islands National Lakeshore after being pulled into deeper water by a rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 10, 11:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 10, 11:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1245 PM CDT WED AUG 10 2016
.SHORT TERM...(Today through Thursday)
Issued at 446 AM CDT Wed Aug 10 2016
Multiple rounds of thunderstorms over the next 36 hours will bring
heavy rain across much of the Northland...with at least some
potential for flash flooding overnight tonight. Confidence in timing
and location is a bit lower than previous forecasts as guidance has
diverged on the placement of the front along which the potential for
flash flooding will be greatest. Most of the large-scale guidance
such as the GFS, GEFS ensemble, ECMWF, and GEM-Global seem to have
shifted the warm front north with solutions similar to the past few
runs of the NAM which had previously been played down because of it
being an outlier. The high-resolution convection-allowing models
(CAMs) seem to be much closer to our previous thinking that the east-
west frontal zone would be along or south of Highway 2 in east-
central MN into northwest Wisconsin, with the NCAR 3-km ensemble
also fairly similar to this scenario (though having a fairly wide
distribution among its ten members). The NSSL WRF - a usually very
reliable high resolution model - has the warm front pushing far
north to the international border today with convection spreading
southward overnight. Overall, confidence remains high in the
potential for flash flooding but low in just where it will be.
This morning a thunderstorm cluster (bow echo) along the eastern
Dakotas/MN border is pushing eastward with a broad rain shield to
the north of the thunderstorms. Frontal zone/instability gradient
should keep these storms continuing for at least a few more hours
into central Minnesota, but with the strongest storms staying
south of the CWA, perhaps impacting southern Cass and Crow Wing
counties. This rain shield to the north should gradually diminish
as it moves into north-central Minnesota, but have a low chance as
scattered light rain showers may continue all the way to western
Lake Superior by late morning. Otherwise a bit of patchy fog,
mainly in northwest Wisconsin south of the front.
Today the now-stationary east-west oriented front across central
Minnesota into northern Wisconsin is expected to make a drive
northward as a warm front, bringing higher dew points into the
Northland. Just how far this front can reach is the forecast
challenge today, but wherever it ends up will likely be the focus
for late-day organized storms. While elevated instability will only
be moderate with MUCAPE values of 1000-2000 j/kg within the warm
sector, the 20-30 knot southwest winds at 850-700mb and stronger
west-southwest winds above that will help to sustain any
thunderstorms that develop. Any storms that develop this afternoon
could be severe, though with a fairly warm airmass in place the main
threat will likely be gusty winds. Heavy rainfall will also be
likely as PWAT values build to near 2.0" across central and northern
Minnesota by 00z, especially along the front. In addition to
convection along the east-west oriented front, scattered to
widespread storms will also develop across the eastern Dakotas by
late in the day along a north-south sfc trough that will eventually
move east this evening and merge with any ongoing convection across
north-central Minnesota.
Tonight conditions remain favorable for very heavy rain rates
capable of producing at least localized flash flooding. PWAT values
rise to over 2.0" across a wide swath of northeast Minnesota into
northwest Wisconsin. While the strength the low level jet will not
be all that impressive - around 20-30 knots - the southerly low
level winds will be plenty to supply storms with an ample supply of
moisture. Storm motions will be to the northeast around 20-30 knots
which is slightly different than the more east-northeast motion
previously expected due to the farther north frontal boundary
expected. WPC has kept the moderate risk for excessive rainfall
(flash flooding) across much of central Minnesota expanding into
adjacent areas of northwest Wisconsin, and despite the farther north
warm frontal progression possible this still seems to be the
corridor most favored for flash flooding overnight per climatology
and local experience.
On Thursday the cold front associated with the surface low will
approach from the west, with some question to whether or not storms
will have ample time to re-intensify over northwest Wisconsin on
Thursday afternoon. Heavy rainfall will again be the primary threat
with storms through the day, with gusty winds possible with any
discrete storms or organized cluster of storms that develop.
.LONG TERM...(Thursday night through Tuesday)
Issued at 446 AM CDT Wed Aug 10 2016
By Thursday evening the surface low will be stretched across the
north-central U. S. into western MN along with a cold front. The
closed upper low will be north of the international border over
southern manitoba. Thunderstorms will likely be ongoing along the
front and ahead of the front in a very unstable and moist airmass.
reduced rain probabilities from the west as prefrontal conditions
will be very moist and unstable with MUCAPES above 2000 j/kg. Was
not real quick ending storms in the west as there are still some
timing differences in the frontal passage with the GFS/ECMWF much
quicker than the NAM.
There will be a noticeable cool down Friday and into the weekend
with a strong surge of cold air advection behind the front. 8h
temps will fall from the mid 20s Wednesday and Thursday into the 11C
to 13C range by Saturday. With the upper low still hanging around to
the the north of the international border, scattered showers will be
possible in the cold air advection contributing to steep lapse
rates. The broad upper trof will remain over the western Great Lakes
through the weekend with slight chances of showers. Monday will
bring a respite from the rain and clouds with high pressure over
the region. Then we'll be back into return flow for the at midweek
with increasing temperatures, moisture and chances of
thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Aug 10 2016
VFR at all sites except for HIB where conditons should improve by
mid afternoon. The conditions will drop to IFR/LIFR by mid-evening
at BRD/INL and spread east overnight. For Thursday...conditions
will remain at IFR with LIFR at times during thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 72 63 78 64 / 50 100 90 60
INL 76 62 79 59 / 70 90 40 30
BRD 82 68 81 65 / 100 90 60 30
HYR 85 69 83 65 / 40 80 90 70
ASX 78 66 81 63 / 70 90 100 70
&&
.DLH Watches/Warnings/Advisories...
WI...Flash Flood Watch from 4 PM CDT this afternoon through Thursday
morning for WIZ001-006.
Beach Hazards Statement through late tonight for WIZ001.
MN...Flash Flood Watch from 4 PM CDT this afternoon through Thursday
morning for MNZ018-019-025-026-033>038.
Beach Hazards Statement through late tonight for MNZ037.
LS...Small Craft Advisory until 5 AM CDT Thursday for LSZ121-140>148.
&&
SHORT TERM...JJM
LONG TERM...CLC
AVIATION...StewartHazardous weather outlook, Aug 10, 11:07 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1207 PM CDT WED AUG 10 2016
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1207 PM CDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AFTER A BREAK IN THE PRECIPITATION FOR MUCH OF THE AREA EARLY IN
THE AFTERNOON...WE WILL SEE REDEVELOPMENT OF THUNDERSTORMS LATER
IN THE AFTERNOON AND INTO THIS EVENING AS STORMS DEVELOP ALONG AND
NORTH OF A DEVELOPING WARM FRONT IN CENTRAL MINNESOTA AND NORTHERN
WISCONSIN. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. THE THREAT IS
INCREASING FOR THE POTENTIAL OF FLASH FLOODING AS WELL LATER TODAY
AND ESPECIALLY TONIGHT. AS A RESULT...THE NATIONAL WEATHER SERVICE
HAS ISSUED A FLASH FLOOD WATCH FOR AREAS ALONG AND SOUTH OF THE
HIGHWAY 2 CORRIDOR IN MINNESOTA AND FAR NORTHWEST WISCONSIN. SEE
THE LATEST FLOOD PRODUCTS FOR DETAILED INFORMATION CONCERNING THE
POTENTIAL FOR FLOODING.
IN ADDITION...STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF
RIP CURRENTS TODAY AND THIS EVENING...MAINLY IN THE DULUTH ENTRY
AFFECTING PARK POINT BEACH IN DULUTH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY ACROSS NORTHWEST
WISCONSIN...WITH THE STRONGEST STORMS PRODUCING HEAVY RAIN RATES
AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS MAY BE NEEDED TODAY AND WILL LIKELY BE NEEDED
TONIGHT.
LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1207 PM CDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG ONSHORE WINDS WILL CREATE HIGH WAVES TODAY...MAKING FOR
DANGEROUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN
EFFECT THROUGH TONIGHT. SEE THE LATEST MARINE PRODUCTS FOR
DETAILED INFORMATION.
STRONG TO SEVERE THUNDERSTORMS WITH HIGH WINDS AND HAIL ARE
POSSIBLE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY.
ISOLATED STORMS ARE POSSIBLE FRIDAY.
DAP
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 10, 8:01 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
901 AM CDT WED AUG 10 2016
WIZ001-002-006>008-101430-
DOUGLAS-WASHBURN-SAWYER-BAYFIELD-BURNETT-
901 AM CDT WED AUG 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SAWYER...
NORTHEASTERN BURNETT...SOUTHWESTERN BAYFIELD...EASTERN DOUGLAS AND
NORTHERN WASHBURN COUNTIES...
AT 901 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
MAPLE...TO 7 MILES SOUTHEAST OF WEBB LAKE WISCONSIN...AND MOVING EAST
AT 45 MPH.
WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
LAKE NEBAGAMON...MAPLE AND POPLAR IN DOUGLAS COUNTY AROUND 905 AM
CDT.
BRULE AND OULU AROUND 915 AM CDT.
IRON RIVER AROUND 920 AM CDT.
HAYWARD...STONE LAKE AND INO AROUND 930 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TOTAGATIC LAKE...
MIDDLE EAU CLAIRE LAKE...NORTHWOODS BEACH...SPRINGBROOK...LAMPSON...
WENTWORTH...BIRCH ISLAND LAKE...TOTAGATIC FLOWAGE...MCKENZIE LAKE AND
EARL.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4664 9187 4668 9106 4585 9142 4585 9223
TIME...MOT...LOC 1401Z 268DEG 37KT 4659 9173 4593 9201
DAP
Rip Current, Ashland
- When
- August 10, 1:00 PM CST
- Where
- Ashland forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Strong currents pulled a swimmer into deep water off Stockton Island at Julian Bay, about 15 miles northeast of Bayfield. The victim was found after a 5 hour search. Sea conditions were rough with 8 foot waves and heavy, breaking surf on the beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, August 10, 20162 deaths · 1 event
- Rip Current in Florida, August 10, 20161 death · 2 injured · 1 event
- Lightning Strike in Ohio, August 10, 20161 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 10 to 16, 2016$5.7 million · 14 events
- Flash Flooding and Hail in North Dakota, August 10, 2016$1.9 million · 3 in hail · 30 events
- Flash Flooding and Flood in Minnesota, August 10 to 11, 2016$295,000 · 2 in hail · 33 events
- Tornado and Damaging Winds in New York, August 10, 2016$617,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016$240,000 · 6 events
- Flash Flooding and Hail in North Dakota, August 10 to 11, 2016$53,000 · 1.5 in hail · 9 events
- Flash Flood in Indiana, August 10, 2016$75,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2016$50,000 · 1 event
- Tornado and Heavy Rain in Michigan, August 10 to 11, 2016$12,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647324.